[Skip to Navigation]
Article
June 1989

Upper Airway Obstruction Secondary to Warfarin-Induced Sublingual Hematoma

Author Affiliations

From the Department of Otorhinolaryngology, Montefiore Medical Center–Albert Einstein College of Medicine of Yeshiva University, Bronx, NY.

Arch Otolaryngol Head Neck Surg. 1989;115(6):718-720. doi:10.1001/archotol.1989.01860300072020
Abstract

• Sublingual hematoma is a rare but potentially fatal complication of oral warfarin sodium. Less than ten cases are reported in the English-language literature with only two of these appearing in the otolaryngologic literature. Spontaneous bleeding into the sublingual and submaxillary spaces creates a "pseudo-Ludwig's" phenomenon with elevation of the tongue and floor of mouth and subsequent airway compromise. Two new cases, along with a review of the literature are presented. Management is directed at prompt control of the airway and reversal of the coagulopathy. Sore throat is a uniform, early complaint that should be taken seriously in any patient receiving oral anticoagulation therapy.

(Arch Otolaryngol Head Neck Surg 1989;115:718-720)

Add or change institution
×